Hold the acetaminophen after childhood vaccinations.
Few studies have been done to support the routine use of acetaminophen (APAP or Tylenol) for the prevention of vaccine-related fever or febrile seizures. A study of 459 babies who received the usual recommended childhood vaccines (primary and booster) was conducted to investigate this practice. Half of the infants received 3 doses of APAP within 24 hours after the vaccines.
As expected, babies in the APAP group developed significantly fewer fevers (100.4oF or higher) compared with babies in the no APAP group. High fevers (103oF or higher) were uncommon in both groups, and no febrile seizures occurred. Unexpectedly, infants in the APAP group had significantly lower antibody responses to primary vaccination with pneumococcal, Haemophilus influenzae, diphtheria, tetanus, and pertussis vaccines compared with controls. After booster doses at 12 – 15 months, those who received APAP had lower antibody responses to pneumococcal, H. influenzae, and tetanus vaccines. Despite these results, over 95% of the children still had protective antibody levels.
The clinical implication of the lower immune response is unclear; however, the authors concluded that routine use of antipyretics immediately after vaccinations is not warranted. Some CDC experts have agreed. Until more information is available, tell parents that fever is an important part of the immune response to a vaccine. If parents are concerned about a fever or another adverse reaction after a vaccination, refer them to their pediatrician.